Iowa, 2008Flooding in Iowa, July 8 to 10, 2008
July 8 to 10, 2008 · NWS DMX · 6 events in 3 counties and zones
Thunderstorms dropped heavy rainfall in central Iowa with some areas receiving over 2 inches of rain. The rainfall on already wet ground caused rises on area streams and rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- $45,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms dropped heavy rainfall in central Iowa with some areas receiving over 2 inches of rain. The rainfall on already wet ground caused rises on area streams and rivers. A brief period of flooding occurred, but was nothing too much out of the ordinary. Most flood crests were only a few feet above the flood state. On some of the more flashy such as Ceder Creek at Bussey, the crest was about 11 feet over the flood stage. Damage was relatively minor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 11:05 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 7, 11:05 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT TUE JUL 8 2008
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
CDFNT MAKING SLOW PROGRESS INTO THE STATE WITH LINE OF TSRA FORMING
AHD OF IT. S/WV PUSHING NE OUT OF THE RCKYS IS ENHANCING THE
CONVECTIVE DVLPMT. HAVE HAD SOME SVR WX ALONG THE INTERACTION OF
THE WARM AIR PUSH WITH THE CURRENTLY NR A KDBQ-KFRM LN. WILL SEE
TSRA INC SLOWLY OVR THE NXT FEW HRS WITH MAIN THREAT THAT OF WIND.
HAIL WL BE LMTD BY HI FRZL LVLS AS HAS BEEN THE CASE THE PAST FEW
DAYS. CORES WELL ABV DONOVAN CRIT PRODUCING LTL MORE THAN PEA TP
MARBLE SIZE DUE LACK OF TILTING OF CELLS AND VRY DEEP MOIST LYR.
CDFNT WILL PASS S OF IA ON TUE WITH CHC FOR TSRA REMAINING OVR THE
SERN HALF OF STATE IN THE MRNG...AND SERN THIRD IN THE AFTN. HAVE
SOME CONCERNS ABT WK WV FST IN PROGS MOVG ALNG FNT AND THE
POSSIBILITY OF SOME DVLPMT OVR SRN IA LATE TUE AFTN AND EVE IN THE
UNCAPPED AIR. OPTED TO HOLD OFF ON DOING ANYTHING WITH THAT FOR NOW
DUE GREAT UNCERTAINTIES. OTR CONCERN IS FOR FLOODING AS ECHOES ARE
TRAINING OVER THE SAME AREAS. WILL GO WITH A FFA OVR THE NRN THIRD
OF IA...FM HWY 20 N. QUIET WX FOR A COUPLE DAYS AFT THAT AND WILL
AWAIT THE NXT SYS THIS WKND. WILL BE A TRICKLY FCST WITH TEMPS FOR
SUN AND MON DEPENDING ON JUST HOW FAR SOUTH THE PCPN GETS. EXPET AT
LEAST THE NRN HLF OF IA TO REMAIN NO WARMER THAN THE LO 80S AND CUD
BE EVEN COOLER IF RAFL IS WDSPRD AS IT IS SUGGESTED IT MAY BE.
&&
.AVIATION...08/06Z
FRONTAL BOUNDARY WILL REMAIN ACTIVE OVER SOUTHERN IOWA THIS
OVERNIGHT WITH NUMEROUS THUNDERSTORMS CONTINUING THROUGH 09Z THEN
BECOMING SCATTERED. SOME FOG LIKELY THIS MORNING ESPECIALLY IN AREAS
THAT HAD DECENT RAIN AMOUNTS. NEXT FRONTAL BOUNDARY WILL MOVE OUT OF
THE DAKOTAS LATE THIS MORNING OVER NORTHERN IOWA THEN MOVE SOUTH
DURING THE DAY. ADDITIONAL SCT THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON MAINLY NEAR DSM TO OTM. HIGH PRESSURE SETTLES IN DURING
THE EVENING WITH SKIES CLEARING.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/AVIATION...DONAVON
PUBLIC...MS JUL 08
Hazardous weather outlook, Jul 7, 9:47 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT MON JUL 7 2008
IAZ004>007-015>017-023>028-033>039-090400-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
1047 PM CDT MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA MAINLY ALONG AND NORTH OF HIGHWAY 20.
.DAY ONE...TONIGHT
A FEW NON SEVERE THUNDERSTORMS REMAIN POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT SEVERE STORMS ARE
NOT EXPECTED. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THE REMAINDER OF TONIGHT.
IAZ044>050-057>062-070>073-081-082-092-090400-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-TAYLOR-
1047 PM CDT MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT WITH
THE MAJORITY OF THE ACTIVITY REMAINING SOUTH OF HIGHWAY 30. AN
ISOLATED SEVERE STORM WITH PENNY SIZED HAIL AND 60 MPH WINDS IS
POSSIBLE. PERIODS OF HEAVY RAIN IS ALSO POSSIBLE WITH ADDITIONAL
RAINFALL AMOUNTS OF ONE INCH TO ONE AND ONE HALF INCHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY. AN ISOLATED SEVERE
STORM IS POSSIBLE THROUGH EARLY AFTERNOON. ANOTHER CHANCE FOR
THUNDERSTORMS ARRIVES THIS WEEKEND..
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THE REST OF TONIGHT.
IAZ074-075-083>086-093>097-090400-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1047 PM CDT MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT. A
FEW SEVERE STORMS WITH PENNY SIZED HAIL AND 65 MPH WINDS ARE POSSIBLE.
PERIODS OF HEAVY RAIN IS ALSO POSSIBLE WITH ADDITIONAL RAINFALL
AMOUNTS OF ONE INCH TO ONE AND ONE HALF INCHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE STILL POSSIBLE OVER THE OUTLOOK AREA
THROUGH TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WIND BEING THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH 3 AM AND AGAIN
TUESDAY THROUGH MID AFTERNOON.
DONAVON
In the hours before
Local storm report, Jul 7, 9:51 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG ATLANTIC 41.40N 95.01W
07/07/2008 CASS IA LAW ENFORCEMENT
NUMEROUS LARGE TREE LIMBS AND BRANCHES DOWN. ONE METAL
BUILDING DESTROYED. JUST NORTH OF HIGHWAY 6 AND ASH.
&&
MRUSSELLLocal storm report, Jul 8, 12:55 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
155 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM FLASH FLOOD 1 E CENTERVILLE 40.73N 92.86W
07/08/2008 APPANOOSE IA LAW ENFORCEMENT
WATER OVER HIGHWAY 2.
&&
RKLocal storm report, Jul 8, 12:58 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
158 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD 3 SSE UDELL 40.74N 92.72W
07/08/2008 APPANOOSE IA LAW ENFORCEMENT
WATER OVER HIGHWAY 2 AT 2 LOCATIONS...1 TO 2 MILES WEST
OF THE INTERSECTION WITH COUNTY ROAD T 61.
&&
RKFlood, Warren
- When
- July 8, 1:50 AM CST to July 9, 10:22 AM CST
- Where
- Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.429, -93.790
Flood, Warren
- When
- July 8, 2:06 AM CST to 3:53 PM CST
- Where
- Warren County, 3.36 mi NW of Milo to 1.78 mi ENE of Sandyville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.320, -93.487
Flood, Appanoose
- When
- July 8, 3:39 AM CST to July 9, 4:32 PM CST
- Where
- Appanoose County, 2.34 mi SSW of Moulton Arpt to 2.98 mi SW of Maine
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.597, -92.661
Flood, Marion
- When
- July 8, 5:17 AM CST to July 10, 7:17 AM CST
- Where
- Marion County, 13.46 mi E of Bussey to 14.02 mi SSW of Pella Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.203, -92.641
Flood, Marion
- When
- July 8, 5:22 AM CST to July 10, 3:15 AM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
Flood, Warren
- When
- July 8, 6:04 AM CST to 2:44 PM CST
- Where
- Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.485, -93.383
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flash Flood in Texas, July 8, 2008$120,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111903, 111898, 111902, 111900, 111899, 111901.